Virginia, 2004

Flash Flooding in Virginia, August 1, 2004

August 1, 2004 · NWS LWX · 2 events in 2 counties and zones

2 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Aug 1, 2:30 PM EST, 1 hour earlier.

Area forecast discussion, Aug 1, 2:30 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
330 PM EDT SUN AUG 1 2004

.SHORT TERM (TONIGHT AND MONDAY)...
FRONTAL BOUNDARY STILL HANGING BACK TO THE WEST AT THIS TIME...WITH
THE TROPICAL SYSTEM SKIRTING ALONG THE EAST COAST. FROM THE LATEST
VISIBILITY PICTURE...LOOKS LIKE A SHEAR ZONE HAS SET UP OVER THE
CWFA BETWEEN THE TWO SYSTEMS. A LINE OF SHOWERS AND THUNDERSTORMS
HAS FORMED ALONG THIS AXIS...AND HAS MOVED VERY SLOWLY SOUTHEAST
DURING THE AFTERNOON HOURS. VERY HEAVY RAINFALL ACCOMPANIES THIS
LINE...AND A FEW LIGHTNING STRIKES ALSO.

FLOOD WATCH SITUATION...WILL KEEP THE CURRENT FLOOD WATCH INTACT
UNTIL 6 PM. AFTERNOON CONVECTION HAS POPPED TO THE WEST OF THE WATCH
AREA...AND IS MOVING EAST. STORMS WILL BE MOVING OVER AREAS THAT
HAVE ALREADY RECEIVED A GOOD DEAL OF RAINFALL DURING THE DAY.  WILL
NOT BE EXPANDING FOR AREAS SOUTH OF THE CURRENT WATCH. FFG IS 3.5
INCHES AN HOUR IN SOUTHERN MARYLAND AND AROUND 2+ IN THE SOUTHERN
QUARTER OF THE CWFA.

THE FRONTAL BOUNDARY WILL CONTINUE TO SLOWLY APPROACH FROM THE WEST
OVERNIGHT AND MONDAY. BOUNDARY LOOKS TO SLOW DOWN ON MONDAY OVER
CENTRAL PORTIONS OF VIRGINIA...AND STALL. POPS WILL BE HIGHEST IN
VICINITY OF THE SHEAR AXIS...WITH CHANCE/SLIGHT CHANCE OUT WEST.
&&

.AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE
OVERNIGHT HOURS AROUND THE TAF SITES. ACTIVITY IS NOT DIURNAL IN
NATURE...AND WILL LINGER WELL INTO THE NIGHTTIME.

&&

.LONG TERM (SUNDAY NIGHT AND BEYOND)...AT THE BEGINNING OF THE
PERIOD FRONTAL BOUNDARY REMAINS STALLED OVER CENTRAL PORTIONS OF THE
CWFA. BY LATE SUNDAY NIGHT/EARLY MONDAY THE BOUNDARY SHOULD BECOME
DIFFUSE AS THE TROPICAL LOW MOVES UP THE SOUTHEAST COAST. BY LATE
TUESDAY/INTO WEDNESDAY...THE CWFA SHOULD BE IN THE SUBSIDENT AREA ON
THE NORTHWEST SIDE OF THE TROPICAL SYSTEM. WILL HAVE VERY SMALL POPS
IN THE EAST. BY EARLY WEDNESDAY...MOISTURE WILL BE INCREASING FROM
THE SOUTHWEST IN ADVANCE OF THE FRONTAL BOUNDARY PROGGED TO COME
THROUGH OVERNIGHT WEDNESDAY/EARLY THURSDAY. WILL HAVE THE HIGHEST
POPS IN THE WEST AT THIS TIME. BY THURSDAY...FRONTAL BOUNDARY SHOULD
BE OVER THE SOUTHERN PORTIONS  OF THE CWFA. ON FRIDAY...HIGH
PRESSURE WILL BEGIN TO SETTLE OVER THE MID ATLANTIC REGION...AND
VERY LITTLE POPS/IF ANY FOR THE WEEKEND.
&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...FLD WTCH TIL 6 PM.
MD...FLD WTCH TIL 6 PM MDZ004>007-009>011-013-014.
VA...FLD WTCH TIL 6 PM VAZ053-054.
WV...NONE.
MARINE...NONE.

&&

LISTEMAA
Hazardous weather outlook, Aug 1, 10:18 AM EST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1118 AM EDT SUN AUG 1 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-020800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1118 AM EDT SUN AUG 1 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...

ABUNDANT MOISTURE AND AN APPROACHING COLD FRONT WILL BRING SCATTERED
SHOWERS AND THUNDERSTORMS TODAY. A FLOOD WATCH IS IN EFFECT THROUGH 6
PM ACROSS MARYLAND...THE DISTRICT OF COLUMBIA...AND NORTHERN
VIRGINIA. SHOWERS AND THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAINFALL OF ONE TO TWO INCHES PER HOUR WITHIN THE WATCH
AREA...AND MAY RESULT IN FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED...ALTHOUGH REPORTS OF HEAVY
RAIN AND FLOODING ARE APPRECIATED.

PELOQUIN

In the hours before

Special weather statement, Aug 1, 12:00 PM EST, 3 hours 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
100 PM EDT SUN AUG 1 2004

VAZ051-011800-
CULPEPER VA-
100 PM EDT SUN AUG 1 2004

...STRONG THUNDERSTORM MOVING INTO CULPEPER COUNTY...

AT 100 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES
NORTHWEST OF WINSTON...MOVING EAST AT 10 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 30 MPH.
RAINFALL RATES OF 1 TO 2 INCHES OF HOUR CAN BE EXPECTED WITH THIS
STORM AND MAY LEAD TO LOCALIZED FLOODING. THE COMMUNITIES OF
WINSTON AND CULPEPER WILL BE AFFECTED BY THIS STORM THROUGH 200 PM
EDT.

PELOQUIN
Special weather statement, Aug 1, 1:17 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
217 PM EDT SUN AUG 1 2004

DCZ001-MDZ009-013-VAZ053-054-011915-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC-FAIRFAX
VA-MONTGOMERY MD-PRINCE GEORGES MD-
217 PM EDT SUN AUG 1 2004

...STRONG THUNDERSTORMS IN METRO WASHINGTON...

AT 217 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
LINCOLNIA...MOVING NORTHEAST AT 15 MPH. THIS STORM WILL BE CAPABLE OF
PRODUCING TORRENTIAL DOWNPOURS AND LOCAL WIND GUSTS TO 40 MPH. LOOK
FOR PONDING OF WATER ON ROADS...UNDER OVERPASSES... AND IN OTHER LOW
LYING AREAS IN THE PATH OF THIS STORM.

THE DISTRICT OF COLUMBIA...ADELPHI...ASPEN HILL...BELTSVILLE...
BETHESDA...BLADENSBURG...CHEVERLY...CHEVY CHASE...COLESVILLE...
COLLEGE PARK...FAIRLAND...GREENBELT...HILLANDALE...HYATTSVILLE...
LANDOVER...LANGLEY PARK...NEW CARROLLTON...TAKOMA PARK...WHITE
OAK...ALEXANDRIA...ANNANDALE...ARLINGTON...BAILEYS CROSSROADS...
FALLS CHURCH...LAKE BARCROFT...LINCOLNIA...MCLEAN...MERRIFIELD...
BALLSTON...AND ROSSLYN WILL BE AFFECTED BY THIS STORM THROUGH 315 PM.

ADDITIONAL SHOWERS AND THUNDERSTORMS FROM DUMFRIES TO CLINTON WILL
DRIFT ACROSS THE SOUTHERN SUBURBS THROUGH 3:30 PM.

HTS

The radar

The Sterling radar (KLWX), 30 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Prince William

When
August 1, 3:30 PM EST to 6:30 PM EST
Where
Prince William County, 2 mi N of Dumfries
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
38.702, -77.478 (the zone’s center; the record gives no point)

Route 1 closed due to high water at a couple of spots.

Flash Flood, Nelson

When
August 1, 5:10 PM EST to 9:10 PM EST
Where
Nelson County, Lovingston
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
37.787, -78.887 (the zone’s center; the record gives no point)

Streets closed due to standing water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421565, 5421566.